Kansas, 2008

Damaging Wind in Kansas, August 14, 2008

August 14, 2008 · NWS GID · 1 event in 1 county or zone

A cluster of thunderstorms moved across north central Kansas during the early morning hours, with one thunderstorm bringing 65 mph winds to Rooks County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A cluster of thunderstorms moved across north central Kansas during the early morning hours, with one thunderstorm bringing 65 mph winds to Rooks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 13, 11:48 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 13, 11:48 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1248 AM CDT THU AUG 14 2008

.AVIATION...FOR THE 06Z KGRI TAF. VERY WET AND ACTIVE TIME FRAME
EXPECTED FOR THE GRAND ISLAND TERMINAL AS AN UNSEASONABLY STRONG
UPPER LOW WORKS INTO THE REGION. HOWEVER...AHEAD OF THIS LOW MANY
QUESTIONS STILL EXIST AS TO THE EXTENT OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY AFTERNOON. INITIALLY TONIGHT...IT
APPEARS AS THOUGH A LARGE STRATIFORM PRECIP SHIELD NORTH OF THE
MAIN AREA OF CONVECTION...WILL SLIDE ACROSS THE TERMINAL AREA
THROUGH THE MID OVERNIGHT HOURS BEFORE BEING KICKED EAST OF THE
AREA BY SUNRISE. EXPECT THE MORNING TO EARLY AFTERNOON HOURS TO BE
QUIET BUT THEN INCREASING UPPER FORCING SHOULD BRING SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE MID AFTERNOON TO MID EVENING.
CLOUD CEILINGS SHOULD STAY ABOVE 2 KFT...BUT VISIBILITY VALUES MAY
SLIP BELOW 3 MILES AT TIMES. WIDESPREAD RAIN THEN LOOKS TO
DOMINATE THE TERMINAL AREA MOST OF THURSDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT WED AUG 13 2008/

SHORT TERM...THROUGH 12Z FRIDAY. THIS PART OF THE FORECAST IS
CENTERED ON THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
FORECAST AREA. LOWERED PRECIPITATION CHANCES THIS EVENING...AS MORNING
CONVECTION/OUTFLOW HAS REALLY SQUELCHED ANY SHORT TERM LOCAL RISK OF
STORMS. LATE TONIGHT...SHORT WAVE NOW FIRING CONVECTION IN WYOMING
WILL BE THE TRIGGER MORE STORMS LATE TONIGHT WHICH WILL CLIP THE
WESTERN CWFA TOWARD DAWN. THESE WILL BE ENHANCED BY DEVELOPING MORE
FAVORABLE JET STREAK LOCATION. DURING THE DAY THURSDAY...SHOWERS AND
STORMS LIKELY BE ONGOING MUCH OF THE DAY WESTERN CWFA...WITH LESSER
CHANCES EAST. THAT IS UNTIL MAIN UPPER DYNAMICS START TO MORE INTO
THE CWFA AHEAD OF ADVANCING UPPER LEVEL LOW PRESSURE. THAT WILL
SPELL AN INCREASE IN PRECIPITATION OVER THE EASTERN CWFA. SUPPOSE
THERE IS A SMALL RISK FOR A STRONG/SEVERE STORM OR TWO
THURSDAY...BUT IF RAIN/CLOUDS GO ALL DAY...THAT WON/T HAPPEN. RAIN
SHOULD BE FAIRLY WIDESPREAD THURSDAY NIGHT SO HIGHER POPS ARE IN
ORDER...WITH SOME 1 TO 2 INCHES LIKELY ON A LOCALIZED BASIS.

LONG TERM...12 FRIDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN
REVOLVES AROUND MULTIPLE PRECIPITATION CHANCES THROUGH THE
PERIOD...AS AN UNSEASONABLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM
IS EXPECTED TO IMPACT THE PLAINS.

AS FAR AS PRECIPITATION GOES...MID TERM/EXTENDED PERIOD WET RIGHT
OFF THE BAT AS ONE PIECE OF ENERGY...IN BETWEEN THE MAIN TROUGH OVER
THE GREAT LAKES REGION AND THE LOW PRESSURE SYSTEM APPROACHING FROM
THE DAKOTAS AND SURFACE FRONTAL BOUNDARY...CROSSES OVER THE CWA ON
FRIDAY.  DID TAPER POPS DOWN A BIT FRIDAY NIGHT AND INTO
SATURDAY...WITH MODELS IN GOOD AGREEMENT SHOWING THE NORTHERN PLAINS
UPPER LEVEL LOW SHIFTING FURTHER WEST BUT DIFFERING SOME ON JUST HOW
FAR WEST IT GOES.  GFS A BIT FURTHER EAST AT 12Z SATURDAY THAN OTHER
MODELS AND NOT QUITE AS WELL DEFINED...CENTERED OVER SW NE/NW KS.
OTHERS ARE FURTHER WEST INTO THE ROCKIES...AND THINK THIS WILL
LEAD TO MORE SCATTERED PRECIP THAN WHAT WE SEE THU/FRI...WITH
BEST CHANCES IN WESTERN/SOUTHERN PORTIONS OF THE CWA.

LOOKING INTO THE REST OF THE WEEKEND AND NEXT WEEK...UNSETTLED
WEATHER CONTINUES AS MAIN UPPER LEVEL LOW STARTS TO SHIFT CLOSER TO
THE CWA.  KEPT POPS IN THE 20-30 PERCENT RANGE FOR NOW WITH THE
UNCERTAINTY IN REGARD TO THE EVOLUTION OF THE PATTERN FURTHER OUT IN
TIME...BUT POTENTIAL IS THERE FOR SOME PRECIP IN EACH PERIOD MAINLY
IN THE FORM OF SHOWERS WITH ISOLATED THUNDERSTORMS. THOUGH THERE IS
OK AGREEMENT AMONG THE MODELS IN THIS TIMEFRAME WITH THIS
SYSTEM...CONFIDENCE IS NOT REAL HIGH WITH TIMING/LOCATION OF
PRECIP...AND PINNING EXACT DETAILS DURING THIS FAR OUT IS VERY
DIFFICULT.  TAPERED DOWN POPS INTO SLIGHT CHANCE EARLY/MID NEXT WEEK
AS THIS SYSTEM FINALLY STARTS TO SHIFT NORTHEAST.

IN REGARD TO TEMPERATURES THROUGH THE PERIOD...THINK THAT FRIDAY
WILL BE THE COOLEST DAY WITH THE HIGHER CHANCES OF PRECIP AND
MORE CLOUDS...AND HIGHS WILL STAY IN THE LOWER/MID 70S. KEPT HIGHS
GENERALLY IN THE MID/UPPER 70S TO THE LOWER 80S FOR THE REST OF
THE PERIOD...BUT AGAIN CONFIDENCE NOT HIGH...HOW THE PRECIP/CLOUDS
PLAY OUT THE BIG FACTOR.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 13, 1:38 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
238 PM CDT WED AUG 13 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
238 PM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS MAY OCCUR THIS EVENING...WITH A LITTLE MORE
WIDESPREAD COVERAGE OF STORMS POSSIBLE AFTER MIDNIGHT...ESPECIALLY
WEST OF A LINE FROM KEARNEY NEBRASKA TO STOCKTON KANSAS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH A STRONG STORM OR TWO
COULD DROP SOME NICKEL OR PENNY SIZE HAIL AND PRODUCE GUSTY WINDS
IN EXCESS OF 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE THURSDAY AND INTO NEXT WEEK. SEVERE
WEATHER REMAINS POSSIBLE THURSDAY AFTERNOON AND EVENING...WITH THE
PRIMARY HAZARDS FROM THE STORMS BEING DAMAGING WINDS OF 60
MPH...QUARTER SIZE HAIL AND LOCALLY HEAVY RAINFALL. THE MOST
LIKELY AREA FOR ANY SEVERE WEATHER THURSDAY WILL BE ALONG AND WEST
OF HIGHWAY 281.

THE WEATHER PATTERN REMAINS ACTIVE THROUGH THE WEEKEND AND INTO MUCH
OF NEXT WEEK AS AN UPPER LOW PRESSURE SYSTEM MEANDERS ACROSS OUR
REGION. THIS WILL LIKELY BRING A PROLONGED WET PERIOD FOR SOME AREAS...
AND AS THE GROUND SATURATES...SOME FLOODING MAY RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 13, 8:03 PM CST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT WED AUG 13 2008

NEZ040-041-140245-
GREELEY-NANCE-
903 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  EAST CENTRAL GREELEY COUNTY IN CENTRAL NEBRASKA
  NANCE COUNTY IN CENTRAL NEBRASKA

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CEDAR RAPIDS...OR 35 MILES
EAST OF ORD...AND MOVING SOUTHEAST AT 24 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BELGRADE BY 920 PM CDT
  FULLERTON BY 945 PM CDT

PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

PFANNKUCH
Special weather statement, Aug 13, 9:13 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1013 PM CDT WED AUG 13 2008

NEZ060-140400-
DAWSON-
1013 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF GOTHENBURG...OR 37 MILES
NORTHWEST OF LEXINGTON...AND MOVING EAST AT 16 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG BY 1045 PM CDT
  WILLOW ISLAND BY 1100 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 220.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHWESTERN DAWSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
Special weather statement, Aug 13, 9:55 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1055 PM CDT WED AUG 13 2008

NEZ060-061-072-073-140445-
BUFFALO-DAWSON-GOSPER-PHELPS-
1055 PM CDT WED AUG 13 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  WESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
OCONTO TO COZAD TO 9 MILES NORTHWEST OF EUSTIS...AND MOVING EAST AT
32 MPH.

* THUNDERSTORMS WILL BE NEAR...
  LEXINGTON BY 1115 PM CDT
  EDDYVILLE BY 1120 PM CDT
  SUMNER BY 1135 PM CDT
  ELM CREEK BY 1145 PM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 220 AND 259.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.  TORRENTIAL RAINFALL OF 1 TO 2 INCHES IS ALSO POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Aug 13, 11:52 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1252 AM CDT THU AUG 14 2008

KSZ005-017-018-140645-
OSBORNE-PHILLIPS-ROOKS-
1252 AM CDT THU AUG 14 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN OSBORNE COUNTY IN NORTH CENTRAL KANSAS
  SOUTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  THIS INCLUDES THE CITY OF PHILLIPSBURG.
  ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KENSINGTON TO
WEBSTER STATE PARK TO 8 MILES SOUTHEAST OF PENOKEE...AND MOVING
SOUTHEAST AT 44 MPH.

* THUNDERSTORMS WILL BE NEAR...
  PALCO BY 100 AM CDT
  ZURICH BY 105 AM CDT
  PLAINVILLE BY 110 AM CDT
  CODELL BY 120 AM CDT
  NATOMA BY 125 AM CDT

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Aug 14, 12:18 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
118 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     PHILLIPSBURG            39.75N 99.32W
08/14/2008  M54 MPH          PHILLIPS           KS   AWOS

            WIND FROM KPHG AWOS

&&

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rooks

When
August 14, 12:22 AM CST
Where
Rooks County, 0.87 mi NE of Stockton
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.440, -99.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131080.